| Catalog Number |
DLF182460 |
| Medical Device Problem Codes |
Stretched (1601); Physical Resistance (2578); Device Operational Issue (2914)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/25/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Protocode: krd/hcg initial reporter name not provided therefore hospital information is listed.Device analysis: the distal end of the device positioning unit (dpu) core wire and the proximal end of the tip coil protrude from the skive of the translucent introducer sheath.The distal end of the embolic coil is located in the green introducer, near its proximal end.There are bends in the dpu core wire approximately 104 cm, 147 cm, and 161 cm from the proximal end.The length of the embolic coil was 60.5 cm.The length of the stretched section of embolic coil was measured 1.6 cm.The ball tip is intact.There is blood on the embolic coil.The proximal end of the embolic coil is stretched.The articulating joint is damaged.The condition of the resistance heating (rh) coil is obscured by the translucent introducer sheath.The tip coil protrudes from the skive of the translucent introducer sheath proximal to the marker band.The v-notch of the resheathing tool is undamaged.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Conclusion: the complaint that the prescore is ruptured is confirmed.The tip coil protrudes from the skive of the translucent introducer sheath.The complaint of resistance or friction during advancement is confirmed.The protrusion of the tip coil prevents advancement of the embolic coil through the introducer.The bends in the dpu core wire indicate that excessive force was applied to the device, possibly in an attempt to overcome the reported resistance.The resistance may have been due to the protrusion of the tip coil from the skive of the translucent introducer sheath, which is evidence that the resheathing tool was advanced over the tip coil while unsheathing the device.The ifu ((b)(4)) instructs the user to unsheathe a small length of the dpu to unlock the device, then to advance the embolic coil into the microcatheter until the hub connector of the dpu reaches the proximal end of the resheathing tool.This results in the placement of the embolic coil and the more flexible and fragile distal sections of the dpu inside the microcatheter before continuing to unsheathe the device.If the device is unsheathed before advancing into the microcatheter, there is a risk that the embolic coil or the distal end of the dpu will be unsheathed and pass through the resheathing tool.If the resheathing tool passes over the distal end of the dpu, this can cause these flexible sections to protrude from the introducer.Resistance may have also been due to insufficient flush, as suggested by the presence of blood on the embolic coil.The ifu states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.Although an exact root cause cannot be determined, based on the analysis, it appears that procedural factors described in the ifu possibly contributed to the event.Review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Additionally, no design related issue was identified.Therefore, no corrective actions will be taken at this time.
Event or Problem Description
The contact from the facility reported that during coil embolization of an aneurysm at the aortic arch of the subclavian artery for a type 2 endoleak after thoracic endovascular aortic repair (tevar) one deltafill coil (dlf181040/s13153) could not be resheathed and another deltafill coil (dlf182460/ s13373) experienced resistance through the microcatheter.The patient¿s vessel was not torturous and not calcified.A sheath introducer (6f), a guidewire (radifocus gt gw, terumo), guiding catheter (6f mac 1, stryker), micro catheter (progreat, terumo) and a balloon catheter (selecon mp, terumo clinical supply) were also used for this procedure.An approach was taken from the right femoral artery with the sheath introducer.The guiding catheter, two catheters (4.2fr goodtech catherer, goodman) and (rubicon, boston scientific) advanced between sg and the vascular wall.Coil embolization was initiated with using the micro catheter.The first micro coil was a deltafill (10mm*40cm).The sixth micro coil was the deltafill18 (dlf181040/s13153) and it was under-sized for the aneurysm at that point, so the physician tried to re-sheath the coil but it could not be zipped properly and the coil was exposed from the sheath.The coil was replaced with another deltafill18 (dlf182460/ s13373.) this coil was inserted in the micro catheter however there was resistance felt and it was confirmed that the distal end of the deltafill18 was exposed and the sheath introducer split.Therefore it was replaced with a new micro coil.The procedure was completed with seven more deltafill coils.The procedure was successfully completed without further issues or delay.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the micro catheter.The products will be returned for the investigation.No further information is available.